Alert archive / Maine / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 55, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 20, 2021, 11:08 PM EDT for York County, Maine. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2021, 11:08 PM EDT (03:08 UTC)
- Expired
- Jul 20, 2021, 11:36 PM EDT
- In force
- 28 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County York County, ME
The radar
The Portland,ME radar (KGYX), 48 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 3.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.1
The text
As transmitted.
283
WUUS51 KGYX 210308
SVRGYX
MEC031-210400-
/O.NEW.KGYX.SV.W.0055.210721T0308Z-210721T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
1108 PM EDT Tue Jul 20 2021
The National Weather Service in Gray Maine has issued a
* Severe Thunderstorm Warning for...
Northwestern York County in southwestern Maine...
* Until midnight EDT.
* At 1108 PM EDT, severe thunderstorms were located along a line
extending from near Effingham to 7 miles southeast of Ossipee to 8
miles north of Farmington, moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Alfred, Buxton, Hollis, Hiram, Cornish, Waterboro, Standish, Lyman,
Limington, Limerick, Acton, Parsonsfield, Newfield, Shapleigh,
Porter, Dayton and Baldwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4354 7096 4355 7095 4357 7097 4379 7099
4379 7095 4381 7088 4381 7080 4382 7078
4379 7076 4380 7070 4379 7065 4376 7066
4375 7064 4370 7066 4369 7060 4367 7059
4352 7062 4352 7096
TIME...MOT...LOC 0308Z 264DEG 23KT 4375 7104 4363 7098 4350 7100
HAIL...0.75IN
WIND...60MPH
$$
Ekster1 follow-up statement
061
WWUS51 KGYX 210336
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
1136 PM EDT Tue Jul 20 2021
MEC031-210346-
/O.CAN.KGYX.SV.W.0055.000000T0000Z-210721T0400Z/
York ME-
1136 PM EDT Tue Jul 20 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN YORK COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with these thunderstorms.
LAT...LON 4354 7096 4355 7095 4357 7097 4379 7099
4379 7095 4381 7088 4381 7080 4382 7078
4379 7076 4380 7070 4379 7065 4376 7066
4375 7064 4370 7066 4369 7060 4367 7059
4352 7062 4352 7096
TIME...MOT...LOC 0333Z 264DEG 23KT 4377 7082 4365 7076 4352 7078
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:47 PM EDT, 21 minutes earlier.
Area forecast discussion, Jul 20, 10:47 PM EDT, 21 minutes before
Area Forecast Discussion National Weather Service Gray ME 1047 PM EDT Tue Jul 20 2021 .SYNOPSIS... Showers and thunderstorms will sweep across the area late this evening and tonight before weakening in the morning. Low pressure will hang around and cross the area Wednesday bringing another round of showers and storms with the potential for a few strong storms in the afternoon. Drier weather is expected Thursday into the Saturday outside the chance for afternoon showers Friday with temperatures generally in the 70s. Another system approaches Sunday for renewed chances of precipitation as the unsettled July pattern continues. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... 1035 PM...Line of convection moving thru pretty closely to as advertised. On bow has crossed central NH with wind damage reports and a few reports of hail. This should make its way into interior western ME and across srn NH into Hillsborough, before it weakens. I think by midnight or so, we should see the end of the severe threat, although some TSRA will be moving thru the ME coast and into central thru about 2 AM. Also, getting reports of very patchy pockets of dense fog near the ME coast, although ASOS/AWOS sites are running mostly 2+SM. Previously...Prefrontal storms have initiated off the White Mtns and moved into parts of Wrn ME. These will tend to weaken with Ewd movement and loss of daytime heating. More focus will be on the potential squall line in progress over Ontario and set to move across Upstate NY. CAM guidance is quite bullish on this reaching the area this evening. Dewpoints will remain quite high and decent lapse rates aloft thanks the upper low will keep some modest CAPE around even after dark. In addition model forecasts of 0-3 km shear around 30 to 35 kt will support mesocyclone development on the Nrn end of this squall line and continue a perhaps more isolated severe threat even after conditions become less favorable. It did my best to show a cohesive line of storms moving thru the Wrn half of the forecast area carrying a threat for gusty winds. There will also be a rainfall threat for SWrn NH...which is discussed below. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... Still looking at the threat of thunderstorms in the afternoon as the main trof drops Swd across the forecast area. Given the lower heights overhead we should be able to compensate for the lack of significant daytime heating. Modest CAPE and slightly stronger wind profiles than today will lead to at least a marginal threat for severe weather for much of the Srn half of the area. Gusty winds will be the main threat and I have included that wording where storms are most likely. This will get more refined as storms evolve this evening and overnight. Storms will clear the area by evening...but clearing skies may lead to some radiation fog. && .LONG TERM /THURSDAY THROUGH TUESDAY/... An occasionally unsettled weather pattern will continue. With the mean 500 mb ridge remaining west New England remains under the influence of a mostly cyclonic flow aloft. This will allow for weak disturbances to come through which would allow for shower and thunderstorm activity at times especially if they time during diurnally favored periods. In the dailies, on Thursday low pressure departs to the Canadian Maritimes early in the day. A few left over showers over eastern and mountain areas, otherwise it should be a dry day. On Friday another disturbance moves across the region in the cyclonic flow. This should result in scattered shower and thunderstorms mainly over northern areas. Saturday will be the driest of the weekend days with only an isolated shower threat over the mountains. Sunday will start out dry with clouds on the increase as low pressure moved from the Eastern Great Lakes area to Southern New England. The GFS and ECMWF have a broad area of showers crossing the region and Sunday Night. On Monday both models have a few scattered showers left over but the bulk of the shower activity will have moved east of the region. Early indications for next Tuesday are for dry conditions. South of the mountains, daily high temperatures will be mainly in the 70s through the weekend before warming into the low to mid 80s Monday and Tuesday. Expect temperatures to be a few degrees cooler over the mountains. && .AVIATION /03Z WEDNESDAY THROUGH SUNDAY/... Short Term...Smoke will continue to reduce VIS thru this evening or until RA/TSRA can clear thinand the 12z ECMWF has a concentrated area of very heavy rainfall moving just south of the area with some showers to the north. There could be some convective feedback showing up in the model but will need to keep an eye on trends moving forward.gs out. There may be fog/stratus that tries to work into RKD late tonight...but confidence is lowering given how far offshore the fog bank is currently. Otherwise the main aviation concern tonight will be squall line tracking into the area from the W. TEMPO TSRA at most TAF sites for the best window based on latest forecasts. Wed more SHRA/TSRA expected mainly Srn NH and coastal Wrn ME. MVFR or lower possible in any convectioand the 12z ECMWF has a concentrated area of very heavy rainfall moving just south of the area with some showers to the north. There could be some convective feedback showing up in the model but will need to keep an eye on trends moving forward.n.Overall MVFR conditions outside of shower activity where areas of IFR are possible. Best chance of widespread shower activity will be on Sunday. Long Term...Overall MVFR conditions outside of shower activity where areas of IFR are possible. Best chance of widespread shower activity will be on Sunday. && .MARINE... Short Term...Winds and seas expected to remain below SCA thresholds. Some fog may develop around Penobscot Bay late tonight. Long Term...Wind and waves expected to remain below SCA levels. && .HYDROLOGY... There is a threat of thunderstorms late this evening across parts of SWrn NH and perhaps again Wed. Any rainfall may be problematic given the amount of recent wet weather and saturated ground in that area. If storms train over the same areas and/or feature extreme rainfall rates additional flooding is possible. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR TERM...Cempa/Legro SHORT TERM...Legro LONG TERM...Lulofs AVIATION...Legro/Lulofs MARINE...Legro/Lulofs
Hazardous weather outlook, Jul 20, 3:18 PM EDT, 7 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 318 PM EDT Tue Jul 20 2021 MEZ012>014-018>028-033-NHZ006-008>015-211930- Southern Oxford-Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Interior Cumberland Highlands-Southern Carroll-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham-Western And Central Hillsborough- 318 PM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This afternoon and tonight. Scattered late afternoon showers and thunderstorms will give way to more numerous showers and thunderstorms later this evening and overnight. Some of these could result in heavy downpours. Areas that have saturated grounds from recent rain may see localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and storms are expected to develop again across the region on Wednesday with the potential for some storms to become strong to severe with damaging winds being the greatest threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-NHZ001>005-007-211930- Northern Oxford-Northern Franklin-Central Somerset-Northern Coos- Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton- Sullivan- 318 PM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for west central Maine, western Maine, central New Hampshire and northern New Hampshire. .DAY ONE...This afternoon and tonight. Scattered late afternoon showers and thunderstorms will give way to more numerous showers and thunderstorms later this evening and overnight. Some of these could result in heavy downpours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-211930- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 318 PM EDT Tue Jul 20 2021 Hazardous weather is not expected at this time. This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 20, 9:51 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
951 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG HANOVER 43.70N 72.29W
07/20/2021 GRAFTON NH LAW ENFORCEMENT
MANY TREES DOWN IN TOWN. TIME ESTIMATED.
&&Special weather statement, Jul 20, 10:15 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Gray ME
1015 PM EDT Tue Jul 20 2021
NHZ013-014-210300-
Coastal Rockingham-Interior Rockingham-
1015 PM EDT Tue Jul 20 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ROCKINGHAM
COUNTY...
At 1014 PM EDT, a strong thunderstorm was located near Brentwood, or
8 miles north of Salem, moving east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Derry, Hampton, Exeter, Salem, Brentwood, Seabrook, Hampstead,
Atkinson, Kingston, Chester, Danville, Fremont, East Kingston,
Hampton Falls, Kensington, Sandown, Plaistow, Newton, South Hampton
and North Hampton.
This includes Interstate 95 in New Hampshire between mile markers 0
and 6.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4281 7125 4299 7124 4296 7072 4285 7078
4284 7081 4287 7082 4286 7085 4288 7088
4289 7092 4287 7097 4286 7103 4285 7105
4281 7107 4282 7113 4280 7118
TIME...MOT...LOC 0214Z 271DEG 30KT 4290 7114
CempaSpecial weather statement, Jul 20, 10:33 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Gray ME
1033 PM EDT Tue Jul 20 2021
NHZ011-015-210315-
Western And Central Hillsborough-Cheshire-
1033 PM EDT Tue Jul 20 2021
...A STRONG THUNDERSTORM WILL AFFECT CHESHIRE AND WEST CENTRAL
HILLSBOROUGH COUNTIES...
At 1033 PM EDT, a strong thunderstorm was located near Chesterfield,
or near Keene, moving east at 40 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Keene, Jaffrey, Swanzey, Peterborough, Winchester, Greenfield,
Dublin, Richmond, Harrisville, Nelson, Marlborough, Rindge, Hinsdale,
Roxbury, Fitzwilliam, Troy, Chesterfield, Hancock, Westmoreland and
Sharon.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4290 7253 4295 7253 4296 7252 4297 7188
4271 7202 4273 7246 4277 7249 4277 7252
4278 7251 4281 7254 4287 7256
TIME...MOT...LOC 0233Z 273DEG 35KT 4288 7239Local storm report, Jul 20, 10:49 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1049 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG 4 WNW HILL 43.54N 71.77W
07/20/2021 MERRIMACK NH TRAINED SPOTTER
TREES AND WIRES DOWN.
&&Local storm report, Jul 20, 10:51 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1051 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL BRISTOL 43.59N 71.74W
07/20/2021 M1.25 INCH GRAFTON NH TRAINED SPOTTER
QUARTER SIZE HAIL FOR 3 TO 5 MINUTES WITH
LARGEST STONES TO 1.25 INCHES.
&&Local storm report, Jul 20, 10:52 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1052 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST BRISTOL 43.59N 71.74W
07/20/2021 M65 MPH GRAFTON NH TRAINED SPOTTER
&&The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 11:32 PM EDT | Special Weather Statement | GYX | York | 43 min |
| Jul 21, 12:12 AM EDT | Special Weather Statement | GYX | York | 48 min |
| Jul 21, 12:13 AM EDT | Severe Thunderstorm Warning | GYX | York | 30 min |
| Jul 21, 12:16 AM EDT | Special Marine Warning | GYX | 59 min | |
| Jul 21, 3:29 PM EDT | Special Weather Statement | GYX | Kennebec | 61 min |
| Jul 21, 3:57 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec, Lincoln, Somerset, Waldo | 28 min |
| Jul 21, 4:18 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Kennebec | 42 min |
| Jul 21, 5:01 PM EDT | Special Weather Statement | GYX | Lincoln | 29 min |
| Jul 21, 5:17 PM EDT | Special Weather Statement | GYX | Kennebec | 28 min |
| Jul 21, 5:26 PM EDT | Severe Thunderstorm Warning | GYX | Knox, Lincoln, Waldo | 42 min |
| Jul 21, 5:47 PM EDT | Special Weather Statement | GYX | Kennebec | 28 min |
| Jul 21, 6:07 PM EDT | Special Weather Statement | GYX | Waldo | 38 min |
| Jul 21, 6:12 PM EDT | Special Marine Warning | GYX | 63 min | |
| Jul 21, 6:49 PM EDT | Special Weather Statement | GYX | Waldo | 41 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.